Idaho, 2021Winter Weather in Idaho, May 21, 2021
May 21, 2021 · NWS PIH · 1 event in 1 county or zone
A surprise snow event dropped 3 to 5 inches of snow in the Island Park region with US Highway 20 closing from milepost near Island Park to the Montana border by 6 pm on the 21st. The road was blocked due to a truck accident for several hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surprise snow event dropped 3 to 5 inches of snow in the Island Park region with US Highway 20 closing from milepost near Island Park to the Montana border by 6 pm on the 21st. The road was blocked due to a truck accident for several hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 21, 1:05 AM MST, 11 hours 55 minutes earlier.
Area forecast discussion, May 21, 1:05 AM MST, 11 hours 55 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
205 AM MDT Fri May 21 2021
.SHORT TERM...Today through Sunday night. Upper low this morning is
over the Lake Tahoe area giving us a broad southerly flow. Radar is
indicating a line of showers from the Magic Valley to the Sawtooth
Range, and also some showers along the MT border. High-res models
develop more showers along the Eastern Highlands this morning, while
the line of showers pushes slowly to the west. Periods of snow are
likely in the Central Mountains throughout the day with only light
accumulations. High-res models are developing convection this
afternoon over the Eastern Highlands, and drive another round of
convection to the rest of the forecast area later this evening and
through the night. Snow will continue in the Central Mountains
tomorrow while the upper low spins over OR/NV, though a dry slot may
curtail any precip chances in the Southeastern Highlands.
Thunderstorms may once again generate along the WY border tomorrow
afternoon, though some CAMs are holding off until later in the
evening. The low will begin to slide northeastward over Idaho on
Sunday, giving us our best chance of soaking rains as well as some
isolated thunderstorms. Hinsberger
.LONG TERM...Monday through next Friday. With the main low
circulation ejecting NE through Montana early Monday, trailing short-
wave energy noted in both the GFS and ECMWF will support scattered
showers across the region, primarily focused along the Wyoming
border. A transient short-wave ridge cycles through the area Monday
night for a brief period of dry conditions before then next Pacific
disturbance rotates through the region Tuesday and Wednesday
resulting in another round of showers and scattered afternoon
thunderstorms. For Thursday, the operational GFS and ECMWF are at
odds with the strength and timing of trailing energy and the extent
of potential precipitation across the region. For now, we have a
chance mention of showers to cover the model uncertainty. Daytime
temps will run about 5 to 10 degrees below normal through the
period. Huston
&&
.AVIATION...Early morning satellite and radar imagery showed a
low pressure system positioned over NW Nevada as associated light
showers lifted north through BYI into the CNTRL mountains and a dry
slot nosed north across the ERN mountains. Numerical models show the
low rotating into south-central Nevada today and then lifting north
through Ely into SW Idaho tonight. For now, it looks as if we will
see VFR sct-bkn clouds this morning transitioning towards widespread
showers and scattered thunderstorms with MVFR CIGS (perhaps even
lower at DIJ) this afternoon and evening. Partial clearing is
expected from south to north late tonight as the dry slot works
north out of Utah. Huston
&&
.FIRE WEATHER...A low pressure system positioned over Nevada will
promote widespread shower and scattered thunderstorm activity across
most areas this afternoon and evening. Drier conditions follow late
tonight and Saturday morning as the low begins to partially open up
and extend north toward Pendleton. We may see scattered
thunderstorms along the Wyoming border Saturday afternoon but for
now, it looks like a dry slot on the ERN periphery of the low will
keep southeast Idaho mostly dry Saturday. The SRN extent of the low
begins to eject NE through the Eastern Great Basin Saturday night
and Sunday resulting in widespread moderate showers and scattered
afternoon thunderstorms across mainly the Central and East Idaho
Dispatch areas. What's left of the low trails across the region
Monday for scattered showers mainly along the Wyoming border. We
don't get much of a break before then next storm system rotates
through the region Tuesday and Wednesday and perhaps even Thursday
if you through in the variability in the model solutions that far
out. Daytime temps will run about 5 to 10 degrees below normal
through the week. Huston
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&
In the hours before
Special weather statement, May 21, 11:14 AM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1214 PM MDT Fri May 21 2021
IDZ069>074-221000-
Lost River Range-Challis/Pahsimeroi Valleys-
Frank Church Wilderness-Sawtooth/Stanley Basin-Sun Valley Region-
Big Lost Highlands/Copper Basin-
Including the cities of Borah Peak, Challis, Clayton, Stanley,
Ketchum, Sun Valley, Galena, and Copper Basin
1214 PM MDT Fri May 21 2021
...Significant snow accumulations above 7000 feet...
A mix of rain and snow is likely tonight for the valleys. Above
7000 feet, snow is likely tonight with accumulations of 5 to 10
inches possible through Saturday morning. The snow may be heavy
at times. Accumulating snow of 2 to 5 inches is likely around
Galena Summit on highway 75 through Saturday morning.
13
Winter Weather, Arco-Mud Lake Desert
- When
- May 21, 1:00 PM MST to 9:00 PM MST
- Where
- Arco-Mud Lake Desert forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.537, -112.374 (the zone’s center; the record gives no point)
A surprise snow event dropped 3 to 5 inches of snow in the Island Park region with US Highway 20 closing from milepost near Island Park to the Montana border by 6 pm on the 21st. The road was blocked due to a truck accident for several hours.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flow in Puerto Rico, May 21 to 23, 2021$12,000 · 1 in hail · 13 events
- Dust Storm and High Wind in Arizona, May 21, 202159 kt wind · 7 events
- Hail and Damaging Wind in Colorado, May 21, 20211 in hail · 4 events
- Hail in Nebraska, May 21, 20211.75 in hail · 4 events
- Hail and Damaging Winds in New Mexico, May 21, 202170 kt wind · 3 events
- Damaging Winds in Colorado, May 21, 202170 kt wind · 2 events
- Heavy Snow in Nevada, May 21 to 22, 20212 events
- Heavy Snow in Colorado, May 21, 20211 event
- Damaging Wind in South Dakota, May 21, 202156 kt wind · 1 event
- Flood in Oklahoma, May 21 to 24, 20211 event
- Wildfire in Florida, May 21, 20211 event
- High Wind in Utah, May 21, 202154 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962606.